Abstract Number: PB2065
Meeting: ISTH 2020 Congress
Background: Warfarin remains an important therapeutic alternative in low and middle-income countries. However, it increases the risk of intracerebral hemorrhage (ICH) which is associated with significant morbidity and mortality.
Aims: To present a case of fatal ICH in a patient on warfarin.
Methods: The patient had been recruited for the control arm of a clinical trial (NCT01006486-ClinicalTrials.gov) designed to assess the impact of an anticoagulation clinic in Brazil. She provided a signed informed consent.
Results: A 42-year-old non-white woman was on warfarin for stroke prevention for five years due to atrial fibrillation and prosthetic heart valves. Target INR was 2.5-3.0. There was no history of major bleeding, but she had several episodes of minor bleedings, including hematomas, nose and gum bleeding. Comorbidities included systemic arterial hypertension, hypothyroidism, heart failure, rheumatic cardiomyopathy, dyslipidemia, pulmonary thromboembolism and depression. She was taking chronically nine medications and acetaminophen was eventually used. Vitamin K intake was regular. There was no report of alcohol consumption or smoking. Time in therapeutic range was 33.7%. The patient began a progressive holocranial headache. She was admitted in an emergency hospital in the very next day with nausea, vomits and consciousness impairment. Warfarin dose was 70mg/week. There were no signs of hemodynamic impairment or infection. Spontaneous hematomas began to appear in her right thigh. She was scored with 3 points by the Glasgow Coma Scale. A computed cranial tomography revealed a rounded image sized 4.0cm per 2.8cm in the left cerebellar lobar area, with liquid interface in its interior. Additionally, there was a spontaneous subarachnoid bleeding invading ventricular space and cerebral edema. INR value at admission was 5.25. The patient died two days later presenting an irreversible asystole despite the prompt assistance.
Conclusions: This case reinforces the need of close monitoring and educational interventions to prevent complications in a patient with a complex clinical condition.
To cite this abstract in AMA style:Rosa ABR, Praxedes MFS, Almeida BCS, Medeiros AF, Ribeiro AL, Martins MAP. Fatal Intracerebral Hemorrhage in a Patient on Warfarin: A Case Report [abstract]. Res Pract Thromb Haemost. 2020; 4 (Suppl 1). https://abstracts.isth.org/abstract/fatal-intracerebral-hemorrhage-in-a-patient-on-warfarin-a-case-report/. Accessed January 28, 2022.
« Back to ISTH 2020 Congress
ISTH Congress Abstracts - https://abstracts.isth.org/abstract/fatal-intracerebral-hemorrhage-in-a-patient-on-warfarin-a-case-report/